Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 75, NWS Jackson, KY

June 15, 2007McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2007, 4:42 PM EDT for McCreary County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2007, 4:42 PM EDT (20:42 UTC)
Expired
Jun 15, 2007, 5:15 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:45 PM EDTHAIL 0.881 Sw Hollyhill, KYHAIL OCCURRED FROM 445 PM TO 500 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 152042
SVRJKL
KYC147-152115-
/O.NEW.KJKL.SV.W.0075.070615T2042Z-070615T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLYHILL...OR 9 MILES SOUTHEAST OF WHITLEY CITY...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3666 8446 3671 8434 3664 8430 3662 8427
      3662 8426 3661 8426 3660 8427 3660 8443

$$

DUSTY
2 follow-up statements
000 
WWUS53 KJKL 152101
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT FRI JUN 15 2007

KYC147-152115-
/O.CON.KJKL.SV.W.0075.000000T0000Z-070615T2115Z/
MCCREARY KY-
500 PM EDT FRI JUN 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN MCCREARY COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF HOLLYHILL...OR ABOUT 12 MILES SOUTHWEST
OF WILLIAMSBURG...MOVING SOUTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3666 8446 3671 8434 3664 8430 3662 8427
      3662 8426 3661 8426 3660 8427 3660 8443

$$

DUSTY
000 
WWUS53 KJKL 152110
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT FRI JUN 15 2007

KYC147-152119-
/O.EXP.KJKL.SV.W.0075.000000T0000Z-070615T2115Z/
MCCREARY KY-
509 PM EDT FRI JUN 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCREARY COUNTY
EXPIRES AT 515 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS DIMINISHED IN INTENSITY AND 
IS NO LONGER SEVERE.

LAT...LON 3666 8446 3671 8434 3664 8430 3662 8427
      3662 8426 3661 8426 3660 8427 3660 8443

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:06 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 15, 4:06 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT FRI JUN 15 2007

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED
SEVERE THUNDERSTORMS FIRED UP SOUTH OF THE HAL ROGERS PARKWAY. MOST
OF THE STRONG CELLS WERE IN MCREARY...WHITLEY...KNOX...BELL AND
HARLAN COUNTIES. THE LARGEST HAIL REPORTED WAS NICKEL SIZED...HOWEVER
THIS WAS WEST OF THE STRONGEST CORE. ONE SPOTTER NEAR PI NEVILLE
REPORTED RECEIVING PEA SIZED HAIL FOR ONE HALF HOUR THAT COVERED THE
GROUND AND DITCHES HAD FILLED WITH WATER. A SPOTTER IN BELL COUNTY...
NEAR PI NEVILLE...REPORTED RECEIVING 1.55 INCHES OF RAIN IN FORTY FIVE
MINUTES AND ANOTHER SPOTTER AT PINE MOUNTAIN REPORT 1.5 INCHES OF
RAIN IN 20 MINUTES. AS SUCH...WE ISSUED A FLASH FLOOD WARNING. PINE
MOUNTAIN ALSO REPORTED ONE HALF HOUR OF PEA SIZED HAIL THAT WAS
STRIPPING LEAVES OFF OF TREES AND DOWNED SOME SMALL BRANCHES DOWN.
UNFORTUNATELY...SOME OF THE STRONGEST CELLS WERE IN REMOTE AREAS AND
REPORTS WILL BE HARD TO GET. THIS ACTIVITY WILL CONTINUE SHIFTING TO
THE SOUTH AND WILL BE OUT OF THE AREA BY 8 PM.

TOMORROW WILL STILL BE A BIT UNSTABLE...HOWEVER IT SHOULD BE DRY
ENOUGH SO ONLY SCATTERED CUMULUS WILL BE FORMING IN THE AFTERNOON
AND NO SHOWERS ARE EXPECTED. THINGS WILL THEN REMAIN DRY THROUGH THE
REST OF THE PERIOD. MADE ONLY MINOR TWEAKS THE THE FORECAST THROUGH
SUNDAY NIGHT.

.LONG TERM.../FRIDAY NIGHT THROUGH FRIDAY/...UPDATED
LATEST GUIDANCE CONTINUES TO ADVERTISE FRONT WILL ENTER THE AREA
FROM MID WEEK ON.  THIS BOUNDARY WILL LIKELY NOT PUSH AS FAR SOUTH
AS THE MODELS SUGGEST BUT STILL WILL BE A WEATHER MAKER FOR EASTERN
KENTUCKY.  KEPT SLIGHT CHANCE POPS TUESDAY AS MOISTURE INCREASES
AHEAD OF FRONT.  CHANCE POPS WERE THEN CARRIED FOR THE REST OF THE
PERIOD AS FRONT WILL LIKELY BE NEAR THE AREA AND MOISTURE SHOULD BE
PLENTIFUL.  STAYED PRETTY CLOSE TO THE MEX NUMBERS FOR TEMPERATURES.

&&

.AVIATION.../18Z TO 18Z/

BEST CHANCE FOR CONVECTION WILL BE ALONG AND SOUTH OF HWY 80 AND THE
HAL ROGERS PARKWAY THIS AFTERNOON. THIS AREA WILL HAVE BEST LOW LEVEL
MOISTURE AS DEWPOINTS WERE POOLING IN THE VICINITY OF A FAIRLY WELL
DEFINED SURFACE BOUNDARY. VERY DRY AIR ABOVE THE BOUNDARY LAYER
SHOULD KEEP THE COVERAGE ISOLATED...BUT WILL ALSO AID IN THE
DEVELOPMENT OF STRONG DOWNDRAFTS IN ANY STORMS WHICH FORM. HAVE
HANDLED WITH A 3 HOUR VCTS AT SME-LOZ AND JUST CB AT JKL. WILL LIKELY
SEE MVFR MIST AGAIN AT SME/LOZ AND HAVE INCLUDED.

BEYOND 13Z SATURDAY EXPECT JUST SCATTERED CU DEVELOPMENT AT THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...JOHNSTONE
AVIATION...JOHNSTONE
Hazardous weather outlook, Jun 15, 4:15 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT FRI JUN 15 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. THERE IS A
POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE SEVERE WEATHER...
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY AS A
DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER LATER THIS
AFTERNOON.

GREIF

In the hours before

Special weather statement, Jun 15, 2:14 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUN 15 2007

KYZ084-151845-
MCCREARY-
214 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR STRUNK AROUND 230 PM EDT...HOLLYHILL AROUND
245 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Local storm report, Jun 15, 2:38 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             5 E PINEVILLE           36.76N 83.61W
06/15/2007  E0.75 INCH       BELL               KY   TRAINED SPOTTER

&&

TPJ
Local storm report, Jun 15, 2:41 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 E PINEVILLE           36.76N 83.61W
06/15/2007  E0.88 INCH       BELL               KY   TRAINED SPOTTER

&&

TPJ
Special weather statement, Jun 15, 2:54 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT FRI JUN 15 2007

KYZ086-116-151930-
CLAY-KNOX-
254 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN CLAY AND NORTHEASTERN
KNOX COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRIGHTSHADE...
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR SALT GUM AROUND 300 PM EDT...SCALF AROUND 305
PM EDT...EROSE AROUND 315 PM EDT...GARDNER AROUND 320 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RAY
Special weather statement, Jun 15, 3:01 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT FRI JUN 15 2007

KYZ085-151945-
WHITLEY-
301 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN WHITLEY COUNTY
THROUGH 345 PM EDT FRIDAY AFTERNOON...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF
KRUPP...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BOUNTY AROUND 310 PM EDT...BON AROUND 320 PM
EDT...JELLICO CREEK AROUND 325 PM EDT...EMLYN AROUND 330 PM
EDT...AYERS AROUND 335 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RAY
Local storm report, Jun 15, 4:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             BARBOURVILLE            36.87N 83.88W
06/15/2007  E1.00 INCH       KNOX               KY   EMERGENCY MNGR

            QUARTER SIZED HAIL OCCURRING AT THE EMERGENCY MANAGEMENT
            OFFICE

&&

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:05 PM EDTSevere Thunderstorm WarningJKLBell, Knox25 min
Jun 15, 2:06 PM EDTSevere Thunderstorm WarningJKLWhitley54 min
Jun 15, 2:29 PM EDTSevere Thunderstorm WarningJKLBell, Harlan46 min
Jun 15, 3:18 PM EDTSevere Thunderstorm WarningJKLBell, Harlan57 min
Jun 15, 3:58 PM EDTFlash Flood WarningJKLBell3 hr
Jun 15, 4:18 PM EDTSevere Thunderstorm WarningJKLBell, Knox57 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.